Nevada, 2022

Debris Flow and Damaging Winds in Nevada, August 9 to 10, 2022

August 9 to 10, 2022 · NWS LKN · 3 events in 3 counties and zones

Heavy rain across the areas caused localized flooding and a mudslide to occur. In other areas, thunderstorms produced gusty and erratic outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain across the areas caused localized flooding and a mudslide to occur. In other areas, thunderstorms produced gusty and erratic outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 9, 11:25 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 11:25 AM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1225 PM PDT Tue Aug 9 2022

.SYNOPSIS...Monsoon moisture will continue to cause showers and
thunderstorms across the silver state for the next several days.
Flash flooding threat is present across Humboldt, northern Nye,
Lander, and Eureka counties today and across eastern Nevada
Wednesday. The active monsoon will likely persist through the
weekend and into next week.

&&

.SHORT TERM...Today through Thursday

Deep monsoon moisture is across much of western Nevada today. This
push of moisture will continue for the the next few days as it is
aided by a low pressure system off the Oregon coast. Favorable
upper level dynamics, moisture and instability will provide a good
environment for scattered to numerous showers and thunderstorms
today across portions of central and northwestern Nevada. Some
storms could be quite strong with hail and gusty winds. Model
guidance continues to show substantial and climatological
anomalous moisture across the region with flash flooding threat
continuing along a corridor from northern Nye county to Humboldt
county. This corridor of moisture will push into the eastern half
of the state as the Pacific low pressure system pushes closer to
the coast and further northward. Similarly high atmospheric
moisture values and instability will be present in eastern NV
Wednesday. This once against is a concern for flash flooding and
for stronger storms that can produce winds and hail. Monsoon
moisture will continue in central and eastern NV for Thursday. The
amount of moisture will most likely be less than previous days
but still abnormally high. So the flooding threat on Thursday is
not as high as today or Wednesday but still present. Winds will
generally be from the south to southwest today to Thursday and
weakly gusty. This will most likely get overshadowed by the
expected stronger outflow winds from the showers and
thunderstorms. Temperatures will be subdued for the next couple of
days along with elevated surface dewpoints and humidity rise.
Widespread cloud cover is a given with the exceptional amount of
monsoonal moisture for the next several days. High temperatures
will generally be in the 80s to around 90 in many valleys today
and a few degrees cooler overall Wednesday which may be the
coolest day. Lows will be in the mid 50s to lower 60s.

.LONG TERM...Thursday night through next Tuesday

The summer ridge looks to continue to be positioned in such a way
as to keep streaming subtropical moisture into Nevada. PWATs do
calm down a little from the very high anomalous values of the
past couple of weeks though. Still, they look high enough to
initiate mainly wet storms, with perhaps some wet/dry mixes on the
outskirts of the main storm clusters. Humboldt County looks to be
mainly dry, however, and overall storms will not be as widespread
as recently; more of the isolated to scattered variety. Highs
remain below normal, mainly in the 80's, except for Humboldt
County which will reach into the lower to middle 90's each day.
Lows will be in the 50's to lower 60's. Winds will stay seasonally
on the lighter side outside of convection.

&&

.AVIATION...Showers and thunderstorms are expected today across
the region. All TAF sites could see rain, lightning, and gusty
outflow winds to around 40kts. Moderate to heavy rain is expected
with the strongest storms bringing possible tempo MVFR
conditions. Best chance for heaviest precip is at KWMC.
Thunderstorm activity diminishes later this evening, however
isolated to scattered rain showers will persist across the region
overnight.

&&

.FIRE WEATHER...Atmospheric moisture remains quite high for this
time of year across Nevada as an strong monsoon impacts the region.
Wet showers and thunderstorms will occur across much of the
silver state for the next several days. Heavy rainfall is possible
with flooding remaining a concern for today and Wednesday.
Humidity will be on the rise as well through Wednesday with
somewhat cooler temperatures in the 80s in valley areas through
Wednesday. Recent and expected wetting rainfall will further
mitigate fire weather concerns through Wednesday.

&&

.HYDROLOGY...An abnormally strong monsoon push continues across
the state. Atmospheric moisture is very high today with
precipitable water values of 1" to 1.25" or greater. This would
place this moisture in the top 10 to 1% for this time of year.
Overall instability is high with additional upper level forcing
provided by a low pressure system off the west coast. This will
lead to showers and thunderstorms that can produce heavy rainfall
leading to potential flash flooding. The amount of rain needed to
cause flooding will be lower in areas of high runoff such as
canyons, rocky areas, burn scars, and areas which have received
recent heavy rainfall. Flash flooding in creek beds or normally
dry arroyos can occur far from the source as water flows
downstream. If flooding is encountered TURN AROUND AND DON'T
DROWN. Flood waters can easily destroy roads and sweep away both
people and vehicles. Flood waters can hide dangerous debris such a
logs and boulders. Report flooding to local police or fire when
it is safe to do so. Flood Watch remains in effect for Nye,
Humboldt, Lander, and Eureka counties to this evening. Another Flood
Watch for Wednesday morning to evening for NE Nye, Lander,
Eureka, Elko, and White Pine counties.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Wednesday evening for
Northeastern Nye County-Northern Elko County-Northern Lander
County and Northern Eureka County-Ruby Mountains and East
Humboldt Range-South Central Elko County-Southeastern Elko
County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

Flood Watch until 11 PM PDT this evening for Humboldt County-
Northeastern Nye County-Northern Lander County and Northern
Eureka County-Northwestern Nye County-Southern Lander County and
Southern Eureka County.

&&

99/90/90/99

In the hours before

Special weather statement, Aug 9, 12:57 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Elko NV
157 PM PDT Tue Aug 9 2022

NVZ040-092130-
Northwestern Nye County NV-
157 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northwestern Nye
County through 230 PM PDT...

At 155 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Middlegate, or 18 miles northwest of Gabbs, moving
north northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 11795 3907 11788 3901 11788 3893 11819
      3900 11819
TIME...MOT...LOC 2055Z 145DEG 49KT 3909 11811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

90
Special weather statement, Aug 9, 1:24 PM PST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Elko NV
224 PM PDT Tue Aug 9 2022

NVZ037-040-092200-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
224 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Lander
and northwestern Nye Counties through 300 PM PDT...

At 224 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Gabbs, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Berlin Ichthyosaur SP and Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3909 11780 3910 11777 3911 11780 3914 11779
      3914 11781 3915 11778 3916 11779 3920 11774
      3924 11750 3889 11752 3887 11766
TIME...MOT...LOC 2124Z 169DEG 28KT 3899 11762

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 9, 1:55 PM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Elko NV
255 PM PDT Tue Aug 9 2022

NVZ037-092230-
Southern Lander County and Southern Eureka County NV-
255 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Lander
County through 330 PM PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Middlegate, or 26 miles north of Gabbs, moving north at
30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caroll Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 11779 3914 11781 3915 11779 3916 11779
      3919 11774 3924 11772 3931 11775 3937 11776
      3939 11775 3939 11770 3941 11768 3913 11762
      3911 11780
TIME...MOT...LOC 2155Z 167DEG 34KT 3923 11778

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

99
Special weather statement, Aug 9, 2:07 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Elko NV
307 PM PDT Tue Aug 9 2022

NVZ036-037-092230-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
307 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Lander
County through 330 PM PDT...

At 307 PM PDT, Doppler radar was tracking a strong thunderstorm 40
miles southeast of Unionville, or 41 miles north of New Pass Summit,
moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4041 11736 3995 11728 3992 11747 3994 11748
      3996 11751 4000 11754
TIME...MOT...LOC 2207Z 167DEG 21KT 4013 11747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

99
Special weather statement, Aug 9, 2:50 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
350 PM PDT Tue Aug 9 2022

NVZ030-036-037-092315-
Southern Lander County and Southern Eureka County NV-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
350 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern
Humboldt and central Lander Counties through 415 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm 38
miles north of New Pass Summit, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Moderate to heavy rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4054 11730 4055 11724 3989 11718 3985 11747
      3992 11747 3999 11754 4001 11754
TIME...MOT...LOC 2250Z 164DEG 42KT 4009 11736

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

90
Special weather statement, Aug 9, 3:05 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
405 PM PDT Tue Aug 9 2022

NVZ040-092330-
Northwestern Nye County NV-
405 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of west central Nye
County through 430 PM PDT...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Gabbs, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3842 11763 3858 11780 3867 11783 3871 11747
      3840 11746 3839 11760
TIME...MOT...LOC 2305Z 182DEG 25KT 3860 11781

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

99

The radar

The Elko radar (KLRX), 94 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Lander

When
August 9, 3:39 PM PST to 4:39 PM PST
Where
Lander County, 36.49 mi N of Austin Arpt
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
39.990, -117.320

Station (RBTN2) Red Butte Raws, Elevation 5025 feet.

Thunderstorm Wind, Humboldt

When
August 9, 4:21 PM PST to 5:21 PM PST
Where
Humboldt County, 4.04 mi SSE of Iron Pt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -117.230

Station (UP984) 9.7 NW Valmy, Elevation 4404 feet.

Debris Flow, Eureka

When
August 9, 7:00 PM PST to August 10, 7:00 PM PST
Where
Eureka County, 11.47 mi NNW of (P68)eureka to 11.32 mi NNW of (P68)eureka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.753, -116.082

Eureka County Sheriff’s Office reported on their Facebook page that SR-278 was closed at mile marker 73 due to a mudslide. This was caused by heavy rain in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044471, 1044470, 1040045.